Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Cymbalta or ?

codysgal12ccodysgal12 Posts: 2
edited 06/11/2012 - 8:50 AM in Pain Medications
I have been diagnosed with chronic pain in my neck, upper back and shoulder area. After extensive testing the origin is still unknown, but because of the pain's characteristics it seems to be nerve related.
I was on Paxil, 40 mg daily for years, so long I forgot why I needed it :))) My doctor recently suggested that I switch to Cymbalta, as it may be more effective for pain. I weaned off the Paxil and started the Cymbalta 6 days ago. I have been experiencing extreme nausea and sleeplessness. Since I have only been on it 6 days, I have stopped taking it cold turkey. Has anyone else had difficulty tolerating this medication? Any suggestions for lingering nausea?
I have been researching Wellbutrin and this medication may be a better fit. Has anyone tried this for pain?

I would appreciate any thoughts you may have,
Thank you!


  • I take Cymbalta for chronic back pain and leg sciatica and depression and it was recently accepted by the FDA as treatment for chronic back pain. I had minor nausea and sleepiness when I first started Cymbalta 60 mg about a year ago but I have no symptoms now and it helps my leg pain.

    Can you call the Pharmacist and let them know and see if they can help you and also your Dr? I also take Wellbutrin 150mg twice a day and didn't know it was used for pain but I've had issues with insomnia taking it. I hope you find something to help and keep us posted. Take care. Charry
    DDD of lumbar spine with sciatica to left hip,leg and foot. L4-L5 posterior disc bulge with prominent facets, L5-S1 prominent facets with a posterior osteocartilaginous bar. Mild bilateral foraminal narrowing c-spine c4-c7 RN
  • I take cymbalta 90 mg (one 60 and one 30) at night. My doctor says it is the best anti-depressant type med to take for chronic pain. We have discussed wellbutrin and a couple of other ones, and he still feels like this one is the best. If you stick with the med for 10 days or so, the side effects might diminish. Also, what dose did you start out on? Do you take it in the morning or just before bedtime? Call your doctor and report how you are feeling. He may have suggestions on how to adjust to it.
    Surviving chronic pain one day at a time, praying for a reprieve because living another 40 years like this doesn't sound too fun!
  • I was on Cymbalta for about a year (until my surgery), and I found that it did help with the pain and also prevented the other meds I was on from causing depression.

    I had a very hard time adjusting when I started Cymbalta- I was nauseated and threw up for 2 weeks. I also had a very weird, emotionally flat feeling. But, after that I was completely fine and couldn't tell that I was taking it, aside from feeling better. Definitely talk to your doctor, but I think if you can tolerate it and stick it out the nausea does go away. Cymbalta, and any meds that are SSRI/SNRIs are notoriously difficult to start and stop.

    Another med you might ask about is Savella. My PM doc thinks Savella works better for chronic pain than Cymbalta, but if you had sleeplessness on Cymbalta Savella is even worse for that.
  • I also take Cymbalta-60 mg in the morning, 30 mg at night. I had problems with nausea when I first started taking it, maybe for the first two weeks. I was taking Ambien when I started taking it, so I didn't have problems with insomnia.
    The best thing to do would be to call your doc or pharmacist to see what advice they can offer. Since we are also all patients here, we can just share our experiences, but are not qualified to offer advice.
    I am happy to see that you are researching meds and treatments. Educating yourself on this really empowers you.
    Hope things work out well for you!
    Take care.
  • Thanks to those who answered my post. I decided not to try the Cymbalta again. I am now going through the SSRI withdrawl and am managing. My pharmacist recommended Dramimine for the dizziness and nausea and although it doesn't take it away completely, it does help. I also enlisted the support of my husband. I think the withdrawl is easier to go through because he has researched withdrawl and has a better understanding of it.
    Although my Dr. wasn't super supportive, I have started Wellbutrin. I will let you know how it works for the nerve pain. It has not yet been FDA approved for nerve pain but it has been studied and does have evidence of working with minimal side effects unlike some other the other medications.
    I would just like to add, being new here, that I so appreciate the responses. I understand we are here to share our experiences, and it feels good to have someone listen.
    Thanks again!
  • I was on the Cymbalta for a awhile and it did also make me very nauseated at first. But I found that if I took on a full stomach, before bed, I did a lot better. Also, once your body adjusts to it, the nausea goes away. It's just hard those first couple of weeks. If you can tough it out until your body adjusts, it is a good drug. I've since been switched to the Pamelor (Nortrityline) because I was having terrible migraines and my doc felt this drug would work better for that. It's still the same type of drug as the Cymbalta, so it's also prescribed for neuropathic pain.
  • My PM doc changed my morning dose of Cymbalta to Savella 50 mg. I just started taking it last week, so I can't say how it will work.
Sign In or Register to comment.